Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 1:21 PM EDT for Jackson County, Michigan. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2004, 1:21 PM EDT (17:21 UTC)
- Expired
- Jun 9, 2004, 2:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 98 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:35 PM EDT | TSTM WND DMG | 5 S Leslie, MI | 6 INCH DIAMETER TREE DOWN AT CURCHILL AND PINE. |
| Jun 9, 1:35 PM EDT | HAIL 0.75 | Rives Junction, MI | BARRY AND CURCHILL ROADS. |
| Jun 9, 1:50 PM EDT | TSTM WND DMG | 3 E Rives Junction, MI | ONE HALF TO THREE QUARTERS OF A MILE LONG OF 10 INCH DIAMETER TREES DOWN, BERRY ROAD, EAST OF US-127. |
| Jun 9, 1:50 PM EDT | HAIL 4.25 | 3 E Rives Junction, MI | BERRY AND US-127 ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WUUS53 KGRR 091721
SVRGRR
MIC075-091815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 215 PM EDT
* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM SPRINGPORT TO 3 MILES SOUTHWEST
OF CONCORD...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPRING ARBOR...PARMA...HANOVER AROUND 125 PM EDT
MINARD HILL...TOMPKINS...SANDSTONE...HORTON AROUND 130 PM EDT
RIVES JUNCTION...BERRYVILLE...BROOKLINE AROUND 135 PM EDT
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4209 8470 4215 8472 4242 8472 4242 8416
4224 8414 4208 8414
$$
IOD RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:25 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 9, 11:25 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1125 AM EDT WED JUN 9 2004 .UPDATE... FRONTAL BOUNDARY CURRENTLY EXTENDS FROM THE SAGINAW BAY...WSW TO NEAR MUSKEGON AND MILWAUKEE...AND IS MOVING SLOWLY SOUTH. A GOOD DEAL OF SFC HEATING HAS BEEN OCCURRING THIS MORNING SOUTH OF THE FRONT... AND EXTREME INSTABILITY HAS DEVELOPED WITH CAPES OF 3500-4000 J/KG. CELLS COMING EAST FROM SRN LAKE MICHIGAN WILL BE TAPPING INTO THIS INSTABILITY...SO THESE COULD REALLY TAKE OFF QUICK. THIS ACTIVITY APPEARS TO BE RELATED TO A SHORTWAVE MOVING NE FROM SE IOWA/WRN IL... SO SRN LWR MI WILL BE IN AREA OF DECENT PVA THROUGH THE AFTERNOON. WIND FIELDS ALOFT ARE NOT PARTICULARLY IMPRESSIVE (ONLY 30 KTS AT 500 MB) AND FREEZING LEVELS ARE QUITE HIGH (13,500 FT)... BUT STILL CANT RULE OUT A FEW SVR CELLS GIVEN DEGREE OF INSTABILITY THAT IS IN PLACE. OBVIOUSLY HEAVY RAINFALL ALSO REMAINS A CONCERN WITH PWATS OVER 1.5 INCHES. HAVE CONTINUED THE FLOOD WARNING FOR MASON COUNTY DESPITE FACT THAT HEAVY RAIN HAS ENDED. CALLS TO THE COUNTY INDICATE THAT FLOODING IS STILL OCCURRING WITH MANY ROADS UNDER WATER (SEE LATEST FLWGRR). FORTUNATELY IT LOOKS LIKE ANY HEAVY RAIN THAT DEVELOPS THIS AFTERNOON/TONIGHT WILL BE IN THE SRN CWFA CLOSER TO THE SFC FNT. && .GRR...NONE && MEADE
Hazardous weather outlook, Jun 9, 11:58 AM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT WED JUN 9 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1158 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHWEST LOWER MICHIGAN. HAIL OF UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. A COLD FRONT MOVING SLOWLY SOUTH FROM CENTRAL LOWER MICHIGAN WILL INTERACT WITH AN EXTREMELY MOIST AND UNSTABLE AIR MASS. STORM MOVEMENT WILL BE EAST AT 25 TO 30 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING CONTINUES IN MASON COUNTY WHERE 3 TO 5 INCHES OF RAIN FELL LAST NIGHT. SIMILAR LOCALIZED RAINFALL AMOUNTS ARE POSSIBLE TONIGHT...PARTICULARLY SOUTH OF INTERSTATE 96 CLOSE TO THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE WEEKEND...WITH THUNDERSTORMS IN THE FORECAST RIGHT THROUGH MONDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH FLOODING A CONTINUE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MEADE
In the hours before
Special weather statement, Jun 9, 12:39 PM EDT, 42 minutes before
MIZ045-046-051-052-058-059-065>067-073-074-092200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1239 PM EDT WED JUN 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 600 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
BARRY
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADELocal storm report, Jun 9, 1:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
101 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG E SHELBYVILLE 42.59N 85.64W
06/09/2004 ALLEGAN MI FIRE DEPT/RESCUE
A FEW 5 TO 10 INCH DIAMETER TREES DOWN JUST EAST OF
SHELBYVILLE ALONG WITH POWER LINES.
&&
MJKLocal storm report, Jun 9, 1:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG BATTLE CREEK 42.30N 85.23W
06/09/2004 CALHOUN MI LAW ENFORCEMENT
1.5 FOOT DIAMETER TREES DOWN. SOME UPROOTED.
&&
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:57 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 63 min |
| Jun 9, 1:12 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 48 min |
| Jun 9, 2:02 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 28 min |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 3:42 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 63 min |
| Jun 9, 12:45 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 60 min |
| Jun 9, 12:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 34 min |
| Jun 9, 1:17 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 28 min |
| Jun 9, 1:39 PM EDT | Tornado Warning | GRR | Jackson | 36 min |
| Jun 9, 1:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 33 min |
| Jun 9, 2:31 PM EDT | Tornado Warning | GRR | Gratiot | 44 min |
| Jun 9, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.